Riley Doctor: How the Flu Could Be Bad For Your Kids' Teeth
INDIANAPOLIS--You may be getting a bit tired of hearing about the flu. But, since it is so bad this season, your kids may be vulnerable to some side effects. All the medicines that fight the symptoms can cause cavities and dry mouth.
"Sometimes they contain sucrose, which is a sugar, which can cause dental decay in teeth," said Dr. LaQuia Vinson, pediatric dental surgeon at Riley Hospital for Children. "So, it's very important that children make sure they at least rinse with water after they take their medications, or brush their teeth, hopefully."
She said many antihistamines dry your mouth out.
"There are over 400 medications that dry the mouth out. So, make sure you're drinking a lot of water so you're not getting dry mouth and plaque is not accumulating on the teeth."
Vinson said your mouth gets drier overnight, naturally, because you produce less saliva.
"So, if you've already got a medication on board that's gonna dry out the mouth and naturally it's gonna be dry, then it's gonna be even drier. So, that gives plaque and bacteria more opportunity because you don't have the saliva to flow through the teeth and all the tissues to remove it away," said Vinson.
Main points from Dr. Vinson:
- Increase a child’s hydration to minimize dry mouth, after taking an antihistamine.
- Dry mouth increases risk of tooth decay.
- Take medicines during mealtimes to diminish the number of ‘acid attacks’ on a child’s teeth per day.
- If brushing isn’t an option after taking medications, have your children rinse their mouths with water.
PHOTO: Riley Hospital for Children